Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 18, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 11, 2022, 9:37 PM CDT for Buchanan County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2022, 9:37 PM CDT (02:37 UTC)
- Expired
- Jun 11, 2022, 10:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
887
WFUS53 KDVN 120237
TORDVN
IAC019-120300-
/O.NEW.KDVN.TO.W.0018.220612T0237Z-220612T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
937 PM CDT Sat Jun 11 2022
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southwestern Buchanan County in northeastern Iowa...
* Until 1000 PM CDT.
* At 937 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Independence Airport, or near Independence, moving
southeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Rowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4244 9201 4248 9196 4238 9178 4233 9187
TIME...MOT...LOC 0237Z 308DEG 15KT 4244 9196
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs2 follow-up statements
694
WWUS53 KDVN 120245
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
945 PM CDT Sat Jun 11 2022
IAC019-120300-
/O.CON.KDVN.TO.W.0018.000000T0000Z-220612T0300Z/
Buchanan IA-
945 PM CDT Sat Jun 11 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH
CENTRAL BUCHANAN COUNTY...
At 945 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Independence Airport, or near Independence, moving
southeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4243 9197 4246 9193 4239 9180 4234 9188
TIME...MOT...LOC 0245Z 308DEG 15KT 4242 9192
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Gibbs711
WWUS53 KDVN 120250
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
950 PM CDT Sat Jun 11 2022
IAC019-120300-
/O.EXP.KDVN.TO.W.0018.000000T0000Z-220612T0300Z/
Buchanan IA-
950 PM CDT Sat Jun 11 2022
...THE TORNADO WARNING FOR SOUTH CENTRAL BUCHANAN COUNTY WILL EXPIRE
AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4243 9197 4246 9193 4239 9180 4234 9188
TIME...MOT...LOC 0250Z 308DEG 15KT 4241 9190
$$
GibbsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:46 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 11, 6:46 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 646 PM CDT Sat Jun 11 2022 ...AVIATION UPDATE... .SYNOPSIS... Issued at 243 PM CDT Sat Jun 11 2022 18z data has a warm front running from central Nebraska into southern Illinois. South of the warm front dew points were in the upper 60s and 70s while north of the warm front dew points were in the low to mid 60s. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 243 PM CDT Sat Jun 11 2022 Upper level disturbance moving through the area is generating isolated to scattered showers with perhaps a few rumbles of thunder. This scenario is expected to continue through sunset followed by a decrease in areal coverage. Late tonight and into Sunday morning isolated showers and possibly a thunderstorm may occur as the warm front slowly moves north. Patchy to areas of fog are possible mainly north of highway 30. Right now it 'appears' that the fog should be limited in scope. However if the fog becomes more extensive then headlines may be needed. The warm front will push through the area late Sunday morning and early afternoon. Once the warm front passes, temperatures and humidity levels will be on the increase. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 243 PM CDT Sat Jun 11 2022 [Key Messages] 1) Dangerous heat and humidity early next week 2) Strong storms possible Monday 3) Brief relief from heat with cold front by late next week, along with more showers/storms [Discussion] Sunday Night through Tuesday Night... Main story of this period continues to be the well-advertised heat wave across the area, with daily heat indices well over 100 degrees expected for most Monday through Wednesday. Frontal boundary over the area this weekend will surge north ahead of strong ridging and renewed southwesterly flow into the Midwest beginning Monday. Pronounced high over the southeastern U.S. will usher in an anomalously hot air mass into the area, with 925-850 hPa temperatures climbing near to just above 30 degrees Celcius! This remains well above the max percentile in the NAEFS guidance, and high above the DVN sounding climatology max temperature for these height ranges. In english, it's going to get hot! Daily highs Monday through Wednesday are forecast to exceed 90 for much of the CWA, with some sites touching or barely exceeding 100 Tuesday (highest temperatures in the 925-850 hPa range will be overhead). Combine this with dewpoints in the upper 60s to low 70s, and you have a recipe for heat indices climbing to around 105 (potentially higher in urban areas). Heat headlines are expected for this period soon, so stay tuned for further information as more refinements are made to precip chances and cloud cover. Beginning to grow increasingly concerned for severe weather potential for Monday as models prog an overnight MCS to track along and north of the warm front and pooling dewpoints. This complex could become severe as it rides the instability gradient along the front, and interacts with a fairly potent LLJ and 500 hPa vort max aloft. Minus the 12z NAMnest, much of the deterministic guidance paints this complex to pass the area just to the north, but it is important to note that the position of this will vary ultimately on the warm front placement which is not in full agreement. Currently, the Storm Prediction Center has areas along and north of Highway 20 in a Level 1 (marginal) risk for severe thunderstorms, but this is likely to change as the warm front position becomes more clear. Wednesday on... We are likely to get some, but ultimately not much relief from the heat as a weak cold front is progged to slowly pass through the area Wednesday into Thursday. Showers and thunderstorm chances are in good agreement in ensembles and deterministic guidance as lift from the front and the approaching trough from the west interact with the instability and moisture overhead. While it is too early to evaluate the potential severe threat, storms are likely to produce torrential rain with PWATs pooling near two inches ahead of the front. High pressure will follow for the weekend, but the warmth is expected to stick around with temperatures holding in the upper 80s to low 90s. Thankfully, humidity looks to be lower with northwesterly flow ushering in drier air. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 636 PM CDT Sat Jun 11 2022 Light rain and even some thunder have a low chance of affecting the TAF sites through the next 6 hours. Mainly VFR with some MVFR cigs are expected until later in the overnight when some IFR could build into the area. This is expected to occur around daybreak across the area. Later in the period expect clouds to rise and burn off leading to VFR conditions with light winds. && .CLIMATE... ISSUED AT 232 AM CDT Sat Jun 11 2022 The Week 2 Hazards Outlook issued yesterday by the Climate Prediction Center indicates a risk of another round of extreme heat starting next weekend and continuing into next week. The amplitude of the ridge in this time frame looks even more impressive than the upcoming event. Whether that would translate into higher temps remains to be seen. Record Warm Lows for June 14... Moline.........77 in 1981 Dubuque........75 in 1943 Record Highs for June 14... Moline.........101 in 1987 Cedar Rapids...98 in 1897 Dubuque........96 in 1894 Burlington.....101 in 1987 Record Warm Lows for June 15... Moline.........76 in 1994 Dubuque........73 in 1994 Record Highs for June 15... Moline.........94 in 1894 Cedar Rapids...99 in 1896 Dubuque........95 in 1894 Burlington.....97 in 1944 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Speck AVIATION...Gibbs CLIMATE...Wolf
Hazardous weather outlook, Jun 11, 3:35 AM CDT, 18 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 335 AM CDT Sat Jun 11 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-120845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 335 AM CDT Sat Jun 11 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Patchy dense fog early this morning will reduce visibilities to one-quarter mile or less at times posing a travel hazard. The fog should clear before mid-morning. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Temperatures early this week, Monday through Wednesday, will likely reach the highest readings we have seen so far this season, and perhaps higher than we have experienced for several years. The current forecast for the Quad Cities on Tuesday is 100 degrees, and upper 90s will be widespread across the area each day. Multiple days of extreme heat will especially prove stressful with nighttime temperatures remaining well in the 70s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. wolf
In the hours before
Special weather statement, Jun 11, 8:59 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
859 PM CDT Sat Jun 11 2022
IAZ040-120300-
Buchanan IA-
859 PM CDT Sat Jun 11 2022
...Heavy rain from thunderstorms will impact portions of Buchanan
County through 1000 PM CDT...
At 855 PM CDT, Doppler radar was tracking heavy rain producing
thunderstorms along a line extending from 6 miles southwest of
Fairbank to Troy Mills. These storms were nearly stationary. Up to
one inch of rain has fallen and another inch is possible
HAZARD...Minor flooding of area roads, low-lying areas and small
creeks.
SOURCE...Radar indicated.
IMPACT...Ponding of water on area roads, sidewalks, and the
potential for hydroplaning.
Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Quasqueton, Rowley,
Wapsipinicon Golf Course, Fontana County Park, Littleton, Monti,
Buchanan County Fairgrounds, Otterville, Independence Airport and
Fontana Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4241 9160 4230 9160 4230 9183 4241 9207
4247 9206 4247 9208 4264 9208 4264 9197
TIME...MOT...LOC 0155Z 250DEG 1KT 4257 9212 4229 9165
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
GibbsSpecial weather statement, Jun 11, 9:35 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
935 PM CDT Sat Jun 11 2022
IAZ040-051-120300-
Buchanan IA-Benton IA-
935 PM CDT Sat Jun 11 2022
...A strong thunderstorm will impact portions of southwestern
Buchanan and northeastern Benton Counties through 1000 PM CDT...
At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Independence, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Independence around 940 PM CDT.
Other locations in the path of this storm include Rowley and
Quasqueton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4239 9173 4229 9186 4246 9207 4246 9206
4252 9199
TIME...MOT...LOC 0234Z 308DEG 23KT 4245 9198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:59 PM CDT | Special Weather Statement | DVN | Buchanan | 61 min |
| Jun 11, 9:35 PM CDT | Special Weather Statement | DVN | Buchanan | 25 min |
| Jun 11, 10:01 PM CDT | Flash Flood Warning | DVN | Buchanan | 6 hr |
| Jun 11, 10:14 PM CDT | Special Weather Statement | DVN | Buchanan, Jones | 61 min |
| Jun 11, 11:47 PM CDT | Special Weather Statement | DVN | Scott | 43 min |
| Jun 11, 11:52 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 23 min |
| Jun 12, 12:09 AM CDT | Severe Thunderstorm Warning | DVN | Scott | 36 min |
| Jun 12, 2:40 PM CDT | Heat Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 3 days |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.